Heroin is an illegal opioid that can negatively impact health. Like many illegal drugs, heroin can have adverse cardiovascular effects, such as irregular heart rates and heart attacks.
Additionally, injecting the substance can also lead to heart problems, such as collapsing veins and bacterial infections.
Heroin is derived from morphine, which occurs naturally in the seed pod of various opium poppy plants. However, it is
In this article, we will discuss what heroin does and how it affects the heart.
Heroin is a central nervous system depressant that slows down brain function. Once heroin enters the brain, it turns into morphine, a chemical similar in structure to endorphins.
Morphine acts like endorphins and binds to opioid receptors in cells in different areas of the brain, especially in areas involved in the perception of pleasure and pain, as well as those that control heart rate.
It can cause an immediate sensation of euphoria and relaxation. However, it can also lead to other immediate effects, such as:
Additionally, regular heroin use can lead to major health and lifestyle problems, including:
- collapsed veins and skin abscesses
- risk of infection or blood poisoning
- chronic constipation
- higher risk of lung problems
- fertility problems, such as impotence or disturbances of the menstrual cycle
- blood vessel damage
- poor nutrition and lower immunity
- loss of relationships, career and home
- risk of overdose
Continued heroin use affects the cardiovascular system, which can cause the heart to malfunction and lead to a range of heart problems.
Table of Contents
A major side effect of opioid use is its effect on the heart’s natural pacemaker or its electrical activity.
This can cause problems with the rhythm or rate of heartbeat, which can put those who use heroin at a higher risk of cardiac arrhythmia, electrical disturbances, bradycardia, heart block, and atrial fibrillation.
Bradycardia, or slowed heart rate, is a common symptom of chronic heroin use. People with bradycardia have a heart rate that falls below 60 beats per minute (bpm).
Individuals with bradycardia may be unable to engage in moderate-to-high intensity physical activities due to the inability of their heart rate to increase to meet the demands of the task.
Vasodilation can occur with opioid use. This is the widening of the blood vessels, which can result in low blood pressure or sudden drops in low blood pressure.
Some individuals often mix heroin with other substances and toxins that are not supposed to enter the bloodstream. These substances can block the veins, obstructing the flow of blood, which may lead to a heart attack.
According to the American Heart Association (AHA) scientific statement, out-of-hospital cardiac arrest caused by opioid overdose is a
A heroin overdose causes a person’s breathing to slow down or stop, causing hypoxia.
This may cause short and long-term brain damage and affect other organs. Significant hypoxia may cause the heart to stop, causing cardiac arrest.
Combining opioids such as heroin with other substances, especially sedatives such as alcohol and benzodiazepines, may also increase a person’s risk of life threatening overdose, which could lead to cardiac arrest.
Typically, infectious endocarditis is more common in older adults and immune-compromised individuals. However, evidence notes a dramatic rise in the dangerous heart infection due to opioid use.
There has been a
Infectious endocarditis or “heroin heart” is a severe and life threatening infection of the heart valves and inner lining of the heart.
Practices such as sharing or reusing old needles or using unclean paraphernalia can increase a person’s risk of infection when injecting heroin.
Some people may mix heroin with additives such as sugar, starch, powdered milk, rat poison, or other drugs such as cocaine. Some of these do not dissolve in the bloodstream, clogging the blood vessels and causing an infection.
Without urgent treatment, infective endocarditis can be fatal. People who survive the condition often live with chronic cardiac disease.
As such, it is advisable for a person with a heroin use disorder to try and stop using the drug to prevent permanent health damage.
A person may reach out to a family doctor or anybody they can trust to help them find treatment facilities, rehabilitation programs, and other sources of support and strategies to help them overcome the addiction.
Individuals or family members of people with substance use disorders can search for local treatment centers using the Substance Abuse and Mental Health Services Administration’s treatment finder tool.
Heroin is an illegal substance that can cause a number of health problems, including those that negatively affect the heart.
The drug itself and the way people may use it can increase the risk of cardiac arrhythmia, infectious endocarditis, cardiac arrest, and heart attack.
A person with heroin use disorder should consider seeking help from a doctor or other healthcare professional as soon as possible.
Many people with a substance use disorder may not seek help due to fear of judgment or stigmatization. However, seeking help is the best way to overcome addiction and avoid the potentially fatal consequences of continued drug use.